Beginning to Panic About Work!

Hi Folks,

I was diagnosed with PMR last June. To cut a long story short I was started on 15mgs Pred and managed to reduce down to 12mgs, which still leaves me in some pain but it is bearable. My rheumatoligst just keeps saying don't worry just keep reducing. I've tried to speak to the specilist nurses but not found them any more helpful. I'm seeing my GP on Friday (this week) and hope to get some sense out of him!!

The real reason my my post is to say that I have been off work since last October with fatigue. So far I don't really feel any better although I have good days and bad days. My worry is that I will very soon have my pay halved and as a single parent I won't be able to pay my bills on half pay plus I have been told that if I'm off for more than 28 weeks I will have to stop claiming working tax credits. If all this happens I will have to give up my house and my son and myself will become homeless. I'm so worried that I'm sure it's not helping me to get better. My son is 14 and just started the run up to his GCSE's so really doesn't need the worry. I don't have any family that I could ask to put us up as I was an only child and both my parents died many years ago. What I want to know is, are there any benifits available until I'm able to return to work.

Sorry this is a bit long and moanie but any advice or ideas would be much appreciated.

Jill

8 Replies

oldestnewest
  • Is your rheumatologist SURE you have PMR? If he is - I'm not entirely sure why he thinks that you can continue reducing when the dose you are on apparently ISN'T managing the symptoms. You are obviously quite young if you have a 14-year old and to be as unwell as you are on 12mg would make me wonder if you have something else rather than simple PMR. If it is PMR and you have symptoms - reducing further will just make them even worse.

    Simple, uncomplicated PMR should respond quite dramatically to 15mg of pred - a 70% improvement in symptoms in 24-48 hours. Did that happen? If not - what other things did your doctor consider? There are several things that look quite similar - and CFS (chronic fatigue syndrome, also known as ME) is one that does often resemble PMR but has even worse fatigue. I was also quite young, early 50s, when my PMR started (but was not diagnosed at the time) and I was fatigued but not so I couldn't work (though it was a struggle sometimes in those early days) until the PMR suddenly became really bad when I was like you are now. However, the fatigue did improve a lot on pred but in your case it seems to have got worse. Pred does sometimes have that effect.

    But either way - you can't go on like this. The worry will be contributing and I wonder if your GP might consider trying an antidepressant? Having a chronic illness comes with a lot of baggage and sometimes you can't cope with everything without some help. One called amitriptyline is often used in these syndromes because it not only helps your mood but also works on the pain as a sort of side effect - often it is used for the pain alone in fibromyalgia and CFS. Some experts think that thyroid function may be poor too - although the usual thyroid tests appear borderline normal there is something wrong which is only found by doing the whole lot of thyroid function tests which are usually only done by endocrinologists and a low dose of thyroid medication works wonders.

    I'm afraid I don't know anything about benefits although some people are successful in claiming disability living allowance - of course it has all changed now. When doing the questionnaire it is a good idea to get someone who knows about these things to help you and people from the Citizens Advice Bureau will assist. Remember you aren't answering about the average - you are answering as if every day was like your worst days - and if turned down - appeal.

  • Thank you for your reply. My GP questioned the diagnosis and took me off pred and then restarted it, the symptoms reduced dramaticlly over the first 48 hours of restarting it. Perhaps I should have mentioned in my post that I also have a liver problem, Primery Billery Cirrhosis, which also causes fatigue so I'm getting battered from all sides!!

  • In that case PMR sounds a reasonable suspicion. And two autoimmune disorders at the same time is all too common but really awfully unfair. That prompts me to ask if you have had your vitamin D level in your blood checked - PBC is sometimes accompanied by low vit D, it is extremely common in autoimmune disease in general and can result in symptoms similar to PMR, especially the muscle pain.

    What other drugs are you on? I would almost assume you are on alendronic acid - and if you are taking that with a low vit D you shouldn't be (it simply doesn't work unless you have a good vit D and calcium level) until it has been sorted out with high dose supplements. If you are on a statin for your cholesterol level that can also cause similar problems - it happened to me last year, I'd only been on one for just over a week and felt terrible but it can happen at any time, not just soon after starting to take them.

    You really are between a rock and a hard place aren't you - I wish you all the best in trying to find some funding to live on because that cannot be helping you and I know how few options there are. Our daughter was homeless last year and had no entitlement to benefits of any sort as she was a student midwife at the time. It's all turned out OK but only because we were able to help - you haven't that luxury.

  • Thanks PMRpro, I'm taking AdCal but not taking Alendronic acid, my rheumo consultant said I didn't need to take it, I also take urso for the PBC. Yesterday I was thinking I will just have to struggle back to work but today my PMR is so bad I don't think I could work with this pain.

  • Go to your Citizens advice and tell them you need benefit advice there will be someone there who will be able to tell you what you are entitled to but you will have to make an appointment as they are usually busy but VERY good at finding out your rights. Good luck and try not to worry as I find stress makes you worse.

  • First of all I need to declare an interest here - I work for the DWP. I know we get a lot of bad press but I am passionate about making sure people get as much help as we can provide and get very frustrated that because a small minority of people 'play the system' the majority now have to jump through increasing numbers of hoops. Anyway, rant over! To get a basic overview of what you can claim, go online to gov.uk and follow the links for Employment Support Allowance. If you have no other income you should be able to get help with mortgage/ rent too. Follow the links to the benefits advisor which will give you an idea of what you will be entitled to. Your employer only has to pay SSP for 28weeks and before it runs out he should issue a form called an SSP1 which you will need to make a claim for ESA. Citizens advice are really helpful and many towns have Disability Advice Centres as well - try googling them. Also contact the Tax credits helpline - working tax credits may stop but child tax credits will still be payable. Please don't let all the talk about sanctions and medical assessments worry you and put you off getting the help you are entitled to. Good luck!

  • Hi JillR

    My advice would be to go to your nearest Citizens' Advice Bureau where an adviser may be able to help you to find a way round your problems. Is there any chance that your employer would allow you to work on a part-time basis until you feel stronger? Would you be able to do this?

  • Hello Jill, I'm sorry to hear about all your worries, I'm no expert on PMR but to me it seems pointless to try to reduce your steroids while you have so many other things to worry about as the extra pain will only add to your burden. I've found that trying to reduce my dose of steroids when I'm feeling stressed and worried gets me nowhere. I live in Africa so I can't help with the job related side of things but I would advise you to to take the steroid reduction slowly and try and find a local PMR support group. I hope you feel better soon. I'm sure you will receive lots of helpful advice from the kind people in this group. Regards Veronica.

You may also like...